Do cancer treatments, like chemotherapy, increase the risk for DVT/PE?
Yes, some chemotherapies are associated with a higher risk of blood clots. Some examples include Thalidomide and Lenalidomide to treat multiple myeloma, Avastin® to treat colon cancer, and certain chemotherapies that may be given in combination with others, including cyclophosphamide (Cytoxan®), chlorambucil (Leukeran®) and nitrogen mustard (Mustargen®).
It is not well known why chemotherapy increases risk of DVT/PE, but it is suspected that this could be because they cause damage to blood vessels or reduce the production of proteins that protect us from clots. Women treated with tamoxifen to prevent or treat breast cancer are also at increased risk. Erythropoietin, which is sometimes used to treat anemia and improve quality of life in cancer patients receiving chemotherapy, may also increase the chance of developing a blood clot.